Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 25, NWS Salt Lake City, UT

September 4, 2025Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 4, 2025, 4:23 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2025, 4:23 PM MDT (22:23 UTC)
Expired
Sep 4, 2025, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 27 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2025-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2025-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WGUS55 KSLC 042223
FFWSLC
UTC021-050130-
/O.NEW.KSLC.FF.W.0025.250904T2223Z-250905T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
423 PM MDT Thu Sep 4 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southern Utah...

* Until 730 PM MDT.

* At 423 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.4 and 0.7 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           slot canyons, urban areas, highways, streets and
           underpasses.

* Some locations that will experience flash flooding include...
  Zion National Park, Kanarraville, Kanarra Creek, and Spring Creek 
  Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3748 11313 3750 11322 3757 11325 3758 11315
      3754 11305

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JCW
2 follow-up statements
576 
WGUS75 KSLC 042353
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
553 PM MDT Thu Sep 4 2025

UTC021-050130-
/O.CON.KSLC.FF.W.0025.000000T0000Z-250905T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
553 PM MDT Thu Sep 4 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR SOUTHEASTERN IRON COUNTY...

At 553 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         slot canyons, urban areas, highways, streets and
         underpasses.

Some locations that will experience flash flooding include...
  Zion National Park, Kanarraville, Kanarra Creek, and Spring Creek 
  Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3748 11313 3750 11322 3757 11325 3758 11315
      3754 11305

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HM
458 
WGUS75 KSLC 050126
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
726 PM MDT Thu Sep 4 2025

UTC021-050136-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-250905T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
726 PM MDT Thu Sep 4 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR 
SOUTHEASTERN IRON COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3748 11313 3750 11322 3757 11325 3758 11315
      3754 11305

$$

HM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:07 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 4, 3:07 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
307 PM MDT Thu Sep 4 2025

.SYNOPSIS...Increasing moisture will bring increasingly widespread
shower and thunderstorm coverage into the weekend. Activity
decreases by early next week, with modestly gusty conditions
developing by mid week.

&&

.SHORT TERM (Through 12Z/6AM Saturday)... Afternoon visible
satellite imagery continues to show the shear axis across southeast
UT gradually moving ENE with time. This is supplemented by radar
imagery representing a slowly spinning mass of showers along the
shear axis spanning across UT, AZ, CO, and WY. A persistent cloud
deck continues across the majority of central and southern UT,
though southwestern UT has remained relatively clear through the
afternoon. With analyzed PWATs ranging from 1-1.3" per mesoanalysis,
observed dewpoints in the low to mid 50s, and instability ranging
from 500-1000J/kg, thunderstorms across southwestern UT capable of
flash flooding appear possible this afternoon into the evening hours
along the western periphery of the shear axis. Currently, the WPC
has central and southern UT in a Marginal Risk (1/4) for excessive
rainfall.

Through the majority of the day today, convection should remain
scattered and transient in nature as upper level flow remains
relatively weak. Additionally, shear isn't expected to be overly
impressive with pulse and terrain-driven storms across southern UT.
The main areas of concern are for areas across south-central UT
where terrain-driven storms appear more likely, though given the
persistent cloud cover resulting in ample convective inhibition
(CIN) across the area per mesoanalysis, more impactful rain rates
may be highly localized or not realized at all.

Interestingly enough, lower Washington County could see a
localized flooding setup closer to midnight this evening. Hi-res
guidance, particularly the HRRR and RRFS suites have both been
honing in on the moisture tongue advecting further north into
southeastern NV. At the surface, a convergence axis / boundary
near the northern end of the tongue appears evident with a subtle
H5 shortwave perturbation moving overhead. This should be
sufficient enough to spark storms along the boundary which will
move southeast along the gradient. Additionally, a localized
enhancement in wind shear is evident with ample mid-level shear
around 20-25kts indicating that this cluster of storms could
sustain itself and traverse all the way to lower Washington
County. If this were to occur, this cluster of storms would
theoretically move faster than the storms earlier due to likely
establishing a cold pool balance of some sort along the way.
However, likely due to higher PWATs across the area, guidance
indicates that localized amounts up to 0.5"/hr, perhaps greater,
are possible with this. There is still some uncertainty
surrounding this, though it is quite interesting that there is a
possible nighttime thunderstorm setup across an area where this is
generally uncommon.

Regarding Friday, a rinse and repeat setup appears likely as
moisture continues surging north into the area. Cloud cover appears
to diminish somewhat tomorrow which may result in higher instability
across central and southern UT perhaps yielding a few more storms
with higher rainfall rates. Similar to todays setup, given weaker
flow aloft, these storms would be pulsey in nature and slow
moving, or generally terrain-driven. Moisture quality also looks
to increase tomorrow across southwestern UT serving to increase
the flash flood probability across the area. For tomorrow, the
majority of our popular National Parks / rec areas / canyons
across southern Utah such as Bryce Canyon, Glen Canyon, Grand
Staircase, Snow Canyon, Red Cliffs, and Zion NP all maintain the
"probable" rating for flash flooding tomorrow afternoon. If you
plan on recreating outside tomorrow across southern UT,
particularly across rain-sensitive locations, please remain
weather aware and/or have alternatives in mind.

.LONG TERM (After 12Z/6AM Saturday), Issued 410 AM MDT...
An upper-level shortwave
trough eject off an upstream longwave trough into northern
California late Friday into Saturday, shunting deep monsoon
moisture initially over the western Great Basin into Utah and
southwest Wyoming. This anomalous moisture, in addition to
increased instability associated with this upper trough, will
allow continued convective activity early Saturday morning mainly
across western and northern Utah. This early morning convective
activity has the potential to stabilize the environment across
these areas, in turn inhibiting afternoon convective activity.
Better chances for afternoon shower and thunderstorm development
exist across southern, central, and eastern Utah, where PWAT
anomalies around 150-175 percent of normal and generally slow
storm motions support an increased flash flood risk.

Ensembles support the aforementioned upstream longwave trough to
phase into a closed low off the coast of northern California on
Sunday, before gradually moving eastward into early next week.
This will allow drier southwesterly flow to develop aloft on
Sunday, limiting the amount of convective activity across Utah and
southwest Wyoming as we head into next week. This increasing
southwesterly flow is also expected to bring breezy afternoon
winds through at least mid-week, bringing about elevated fire
weather concerns through this period.

&&

.AVIATION...KSLC...VFR conditions will prevail at the terminal
through the period. Generally light diurnal wind shifts are expected
today into Friday.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected
through the period for all regional terminals with generally light,
diurnal wind shifts. Scattered showers and thunderstorms developing
over southern Utah will bring localized and temporary MVFR to IFR
conditions in locally heavy rain and gusty outflow winds through
this evening and early overnight hours.

&&

.FIRE WEATHER...The monsoonal moisture surge continues to surge
north tonight and tomorrow with another round of scattered
convection developing across the majority of the state, perhaps as
far north as the Cache Valley. Storms are expected to be wetter
tomorrow across southern UT as deeper and higher quality moisture
pushes in resulting in another day of flash flooding concerns across
rain-sensitive locations and burn scars. Moisture quality declines
further north across UT which may yield higher-based storms capable
of gustier outflow winds rather than heavy rainfall. Moisture
quality looks to increase statewide on Saturday as the final
meaningful monsoon push of this stretch occurs with heavy rainfall
appearing possible across all of UT. With this increase in moisture,
expect excellent overnight recoveries each evening through Saturday.

On Sunday, we will begin to see a drying trend as a system slowly
meanders towards the west coast. This is due to enhanced
southwesterly flow aloft which will serve to shut off the monsoonal
moisture push into UT. Additionally, this will increase sustained
wind speeds and wind gusts into next week which will serve to dry us
out even more through the middle of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Worster
LONG TERM...Whitlam
AVIATION...Church
FIRE WEATHER...Worster

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 4, 2:50 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
250 PM MDT Thu Sep 4 2025

UTZ122-042115-
Southwest Utah UT-
250 PM MDT Thu Sep 4 2025

...A strong thunderstorm will impact portions of north central Iron
County through 315 PM MDT
...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Enoch, or 23 miles northwest of Cedar City, moving
east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Iron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3810 11337 3804 11310 3785 11323 3793 11345
TIME...MOT...LOC 2049Z 282DEG 12KT 3799 11328

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

JAC
Special weather statement, Sep 4, 2:52 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
252 PM MDT Thu Sep 4 2025

UTZ122-042115-
Southwest Utah UT-
252 PM MDT Thu Sep 4 2025

...A strong thunderstorm will impact portions of northwestern Iron
County through 315 PM MDT
...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles east of Ranch Campground, or 32 miles east of Ursine, moving
east at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Iron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 11373 3810 11368 3808 11344 3787 11354
TIME...MOT...LOC 2052Z 285DEG 8KT 3799 11361

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

JAC
Special weather statement, Sep 4, 3:15 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
315 PM MDT Thu Sep 4 2025

UTZ122-042145-
Southwest Utah UT-
315 PM MDT Thu Sep 4 2025

...A strong thunderstorm will impact portions of north central Iron
County through 345 PM MDT
...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 32
miles east of Ranch Campground, or 33 miles east of Ursine. This
storm was nearly stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Iron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 11370 3810 11366 3809 11345 3789 11355
TIME...MOT...LOC 2115Z 274DEG 4KT 3800 11358

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

JAC
Special weather statement, Sep 4, 3:47 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
347 PM MDT Thu Sep 4 2025

UTZ123>125-042215-
Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
347 PM MDT Thu Sep 4 2025

...A strong thunderstorm will impact portions of central Washington
County through 415 PM MDT
...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of La Verkin, or 15 miles west of Zion National Park.
This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Toquerville and Pintura.

This includes Interstate 15 between mile markers 28 and 36.
Localized ponding may occur on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3730 11339 3743 11336 3740 11320 3727 11325
TIME...MOT...LOC 2146Z 278DEG 3KT 3734 11331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

JAC
Special weather statement, Sep 4, 4:00 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
400 PM MDT Thu Sep 4 2025

UTZ122-124-125-042230-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
400 PM MDT Thu Sep 4 2025

...A strong thunderstorm will impact portions of north central
Washington and south central Iron Counties through 430 PM MDT
...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cedar City. This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kanarraville and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 43 and 55.
 Utah Route 56 between mile markers 47 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 11334 3769 11329 3763 11309 3748 11317
TIME...MOT...LOC 2159Z 276DEG 4KT 3759 11320

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

JAC
Special weather statement, Sep 4, 4:22 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
422 PM MDT Thu Sep 4 2025

UTZ123>125-042245-
Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
422 PM MDT Thu Sep 4 2025

...A strong thunderstorm will impact portions of central Washington
County through 445 PM MDT
...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of La Verkin, or 14 miles west of Zion National Park.
This storm was nearly stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Toquerville and Pintura.

This includes Interstate 15 between mile markers 27 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3730 11337 3739 11333 3737 11321 3726 11328
TIME...MOT...LOC 2222Z 286DEG 3KT 3733 11329

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

JAC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:50 PM MDTSpecial Weather StatementSLCIron25 min
Sep 4, 2:52 PM MDTSpecial Weather StatementSLCIron23 min
Sep 4, 3:15 PM MDTSpecial Weather StatementSLCIron30 min
Sep 4, 3:47 PM MDTSpecial Weather StatementSLCWashington28 min
Sep 4, 4:00 PM MDTSpecial Weather StatementSLCIron30 min
Sep 4, 4:08 PM MDTAreal Flood AdvisorySLCWashington3 hr
Sep 4, 4:22 PM MDTSpecial Weather StatementSLCWashington23 min
Sep 4, 4:30 PM MDTSpecial Weather StatementSLCWashington30 min

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.